Nitrous oxide myeloneuropathy

Whippets, derived from the brand name “Whip-it” is the recreational trade name for inhaled nitrous oxide (N2O) chargers that can give you a brief, euphoric, high. And although it has been touted in the public media as dangerous, it remains a popular substance of abuse. Remember the drug that dentists give you that makes you giggly? Yep, that’s this drug. So no wonder people enjoy it.

But there is a downside. Unlike the way dentists control the amount of nitrous oxide you receive while seated vulnerably in that awkward armchair, some abusers of this substance consume way more than the body should be exposed to. As in, many boxes of these chargers per day. The high lasts only minutes, so it stands to reason that users may take advantage of this pleasure multiple times daily. Many healthcare professionals worry about the lack of oxygen delivery when users consume this available and inexpensive product. From a neurologic perspective, we also worry about the way nitrous oxide affects the central and peripheral nervous system. In this week’s podcast, we discuss one consequence of nitrous oxide abuse, and you can check it out here:

sagittal

Sagittal T2-weighted cervical spine MRI with signal prolongation in the posterior cord.

In short, nitrous oxide combined with oxygen (as dentists and other physicians prescribe) is relatively harmless. In patients with a pre-existing B12 deficiency, such as pernicious anemia, there may be some risk. However, in abusers of this inhaled anesthetic, the repeat exposure to this otherwise benign gas results in oxidation of the cobalt atom in cobalamin, also known as vitamin B12. With oxidation of cobalamin, your B12 stores will deplete rapidly–in as short as a matter of weeks–giving rise to many neurologic symptoms. The more common of these is the syndrome of subacute combined degeneration (figure to the right). Classically, the posterior columns and dorsal root ganglion and/or the lateral corticospinal tract may be slowly (or rapidly) compromised as B12 levels plummet. Prognosis is generally favorable with cessation of whippet use, but some abusers may face a lifetime of numbness, weakness, imbalance, and/or sensory ataxia.

In our episode this week, I present a case of nitrous oxide abuse and subacute combined degeneration to Dr. Michael Rubenstein. (You might recall his name from our episode on the neurology clinic in Tanzania.) The teaching value of this episode is that patients often will initially deny recreational drug use, leading you away from this potential diagnosis. Even still, with an organized differential and logical approach, you’ll eventually crack the case.

 

[Jim Siegler]


The content in this episode was vetted and approved by Michael Rubenstein.

REFERENCES

Kumar N, Elliott MA, Hoyer JD, Harper CM, Jr., Ahlskog JE and Phyliky RL. “Myelodysplasia,” myeloneuropathy, and copper deficiency. Mayo Clinic proceedings. 2005;80:943-6.

Stabler SP. Vitamin B12 deficiency. The New England journal of medicine. 2013;368:2041-2.

Goodman BP. Metabolic and toxic causes of myelopathy. Continuum (Minneap Minn). 2015;21:84-99.

Kriegstein AR, Shungu DC, Millar WS, Armitage BA, Brust JC, Chillrud S, Goldman J and Lynch T. Leukoencephalopathy and raised brain lactate from heroin vapor inhalation (“chasing the dragon”). Neurology. 1999;53:1765-73.

Pema PJ, Horak HA and Wyatt RH. Myelopathy caused by nitrous oxide toxicity. AJNR American journal of neuroradiology. 1998;19:894-6.

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *